Skip to main content
Illustration of people sitting and standing

New here?

Chat with other people who 'Get it'

with health professionals in the background to make sure everything is safe and supportive.

Register

Have an account?
Login

cancel
Showing results for 
Search instead for 
Did you mean: 

Something’s not right

Highlighted
Casual Contributor

Depression and ADHD

Hi, I’m new here. I wanted to talk about my daughters issues if I may. She’s 11 yo. Her paed has her on an antidepressant for her depression and another medication for her ADHD. Anxiety is treated by both I think. She is having substantially increased thought of death and suicide, self harm. Worsening depression and anxiety, panic attacks and impulsivity. I’m thinking I should take her off meds altogether and start again from scratch. I’m sure she has ADHD and anxiety. But these in themselves can result in low self esteem and therefore depression. We’ve only tried the 1 antidepressant for her depression. Which after a little surfing, I have discovered interacts negatively with her ADHD medication. But she has been on 2 other ADHD medications. The next ADHD medication costs $300 a month and I can’t afford to go there. Please help me make a decision on my course of action.

4 REPLIES 4
Highlighted

Re: Depression and ADHD

Hi @Faith13  and welcome to the forums. So sorry to hear about your daughter. I find that a mother's instinct is the best guide (I am talking from my own experience) when deciding upon what works and doesnt work for their child. What does her paediatrician think? You really want to have this sorted before she hits puberty when other hormonal issues take hold which will just add to her problems.

Personally, speaking for myself here if I was happy with her doc I would follow what he/she said whilst bringing up all my concerns ... if I had any doubts I would start looking around but I definately would not just take my child of medications without guidance from a professional. Wishing you luck. green pea

Highlighted

Re: Depression and ADHD

Hi @Faith13 and welcome to the forums.

Thank you for sharing your experience. How scary to see your daughter's symptoms actually worsen with medication! Unfortunately a common side effect of antidepressants, particularly in children, is an increase in suicidal thinking. How long has she been on her medication? Often there is an adjustment period of a few weeks before side effects settle down. Having said that, I encourage you to keep the lines of communication open with her paediatrician and as @greenpea has said, share your concerns with them. Sometimes it may take trying a few different medications before you find one that works well. 

Best of luck and let us know how you go Smiley Happy

Highlighted

Re: Depression and ADHD

Thanks for your responses and feed back. I haven’t contacted her Peadiatrician yet. I am still reducing her dose, but slowly. I’m thinking I might stop where she is now until we see her Peadiatrician in a few weeks time. She’s on a much lower dose and seems to be a lot happier and not talking about such dark things. She does seem to have developed an interest in artist with dark undertones though. Which I’m not too happy about. She’s a great artist, even applied for a special program for arts at her chosen school for next year. So, as a mother, I’m not really keen in seeing her go in that direction with her art and self expression.
Highlighted

Re: Depression and ADHD

Hi there, it's been awhile since I've been on the forums and I've just come across your post, may I ask what your daughter is on for ADHD?
I am looking at getting my 8yr old daughter tested as she has all the signs, mainly for school to help her concentrate.
My partner is on Strattera for his ADHD but was wondering what children are prescribed...
I hope things have settled down with your little girl, also I wouldn't be too worried about an interest in darker art etc but keep a watchful eye on it, it may be a form of release for her and will probably change as she goes through the different stages of life. Just my personal opinion though, hang in there it's so hard when your children go through things like this xx
Illustration of people sitting and standing

New here?

Chat with other people who 'Get it'

with health professionals in the background to make sure everything is safe and supportive.

Register

Have an account?
Login

For urgent assistance: